What is tardive dyskinesia?
Tardive dyskinesia is a drug-induced movement disorder. Taking specific medications, often for a mental health disorder, can cause it.
Tardive dyskinesia causes involuntary (you can’t control them) facial tics (sudden movements). It can also cause uncontrollable movements like lip-smacking.
“Tardive” means delayed or late. “Dyskinesia” refers to involuntary muscle movements. With this condition, there’s a delay between when you start a medicine and when you develop dyskinesia. Most people take a medicine for years before developing the disorder.
How common is tardive dyskinesia?
Tardive dyskinesia affects more than 500,000 Americans. An estimated 1 in 4 people who take antipsychotic (neuroleptic) medications for many years develop this problem.
Symptoms and Causes
What causes tardive dyskinesia?
Certain medications cause tardive dyskinesia. These medicines treat mental illness, stomach problems and neurological problems.
Healthcare providers don’t know why some people who take a medicine develop tardive dyskinesia, while others never have problems.
Dopamine receptor-blocking medications (dopamine antagonists) are most likely to cause tardive dyskinesia. Nerve cells (neurons) in your nervous system make dopamine. This chemical is a neurotransmitter. That means it sends messages to dopamine receptors (proteins in your brain and nerves). The two work together to send nerve signals that control body movements.
Chemical changes in your brain may make some people more sensitive to dopamine. This high sensitivity causes nerves to trigger exaggerated, involuntary body movements.
Who is at risk for tardive dyskinesia?
Tardive dyskinesia affects all ages, genders, races and ethnicities. People who are older, Black or female are more likely to develop this problem.
Certain factors increase your risk, including:
What medications cause tardive dyskinesia?
Medications that can cause tardive dyskinesia include:
- Antidepressants and anti-anxiety medications.
- Dopamine-receptor blockers (dopamine antagonists).
- Malaria medications.
- Neuroleptics (antipsychotic drugs or tranquilizers).
- Antinausea medicines (antiemetics).
What conditions are linked to tardive dyskinesia?
Certain medicines to treat mood disorders and other mental health problems may increase the risk for tardive dyskinesia. These mental health issues include:
- Anxiety and depression.
- Attention deficit hyperactivity disorder (ADHD).
- Bipolar disorder.
- Delusional disorder (psychosis).
- Eating disorders.
- Obsessive-compulsive disorder (OCD).
- Post-traumatic stress disorder (PTSD).
- Schizophrenia and schizoaffective disorder.
Antiemetic (antinausea) medicines to treat these gastrointestinal disorders may cause tardive dyskinesia:
People who take medicines to treat these neurological problems may develop tardive dyskinesia:
What are the symptoms of tardive dyskinesia?
Approximately 7 out of 10 people with tardive dyskinesia have mild symptoms. But symptoms can get worse over time. They may also intensify during periods of stress. Tardive dyskinesia often goes away during sleep.
People with tardive dyskinesia may be unaware they’re making involuntary facial movements, such as:
- Blinking rapidly.
- Chewing motions.
- Grimacing or frowning.
- Smacking lips or making sucking motions with the mouth.
- Sticking out your tongue or probing the inside of your cheeks with your tongue.
Tardive dyskinesia can affect other parts of your body. You may:
- Make repetitive finger movements like playing the piano.
- Thrust or rock your pelvis.
- Walk with a duck-like gait.
When do tardive dyskinesia symptoms appear?
Most people take medications for years before developing tardive dyskinesia. Rarely, symptoms develop within three months of starting a medicine.
You’re unlikely to develop tardive dyskinesia if you take a medicine for a few weeks. Although rare, some people develop tardive dyskinesia after they stop a medicine.
How long do tardive dyskinesia symptoms last?
Typically, tardive dyskinesia goes away or lessens when you stop taking a medicine or lower the dose. But some people have persistent symptoms, even if the medication is stopped. Talk to your healthcare provider before changing a medication or dosage.
Diagnosis and Tests
How is tardive dyskinesia diagnosed?
If you’re taking a medication that can cause tardive dyskinesia, your healthcare provider will watch for problems.
If symptoms develop, your healthcare provider may recommend certain tests. These tests can rule out other movement disorders like Parkinson’s disease.
These tests include:
Management and Treatment
What are the complications of tardive dyskinesia?
Tardive dyskinesia can make you self-conscious. You may withdraw from people. Isolation may bring on or worsen depression or anxiety, though. The condition can affect your ability to work. It may strain relationships with loved ones, as well.
A small number of people (about 3%) develop severe symptoms that can affect quality of life. Rarely, these problems are life-threatening. They include:
- Breathing issues.
- Dental problems.
- Difficulty swallowing.
- Irreversible facial changes, such as drooping eyelids or mouth.
- Speech difficulties.
How is tardive dyskinesia managed or treated?
Your healthcare provider may gradually lower your medication dose. Eventually, you may stop the drug. If you need ongoing treatment, your healthcare provider may prescribe a different medicine.
For some people, these changes end tardive dyskinesia symptoms. You should only make medication changes under your healthcare provider’s care.
Some people still have symptoms despite medication changes. Over time, the symptoms may improve and go away. Rarely, symptoms become worse.
If symptoms persist, these treatments may help:
- Tetrabenazine, the only approved drug for the treatment of movement disorder symptoms.
- Botulinum toxin injections (Botox®), which blocks facial nerve signals for a few months.
- Deep brain stimulation, an implantable device that blocks irregular nerve signals to areas of the brain that control movements.
How can I prevent tardive dyskinesia?
Tardive dyskinesia is unpredictable. Not everyone who takes certain medications develops tardive dyskinesia.
If you have risk factors that make you more prone to this problem, talk to your healthcare provider. You may be able to prevent tardive dyskinesia by taking a different medicine.
Outlook / Prognosis
What is the prognosis (outlook) for people who have tardive dyskinesia?
Your odds of symptom relief are better when you detect tardive dyskinesia early. Medication changes can stop symptoms and prevent them from becoming worse.
Some people continue having involuntary movements after they stop taking a medication. The symptoms may worsen over time.
When should I call the doctor?
You should call your healthcare provider if you experience:
- Difficulty chewing, swallowing or speaking.
- Facial changes, such as drooping eyelids or tics.
- Involuntary facial or body movements.
What questions should I ask my doctor?
You may want to ask your healthcare provider:
- What medication caused tardive dyskinesia?
- Should I change or stop the medication?
- What is the best treatment for me?
- Should I look out for signs of complications?
A note from Cleveland Clinic
Tardive dyskinesia is an uncommon side effect of certain medications. These drugs treat mental illness, stomach problems and certain neurological problems. Many people get symptom relief when they stop taking a medicine or change the dose. You should only take these steps under your healthcare provider’s supervision. If symptoms persist, treatments can ease tardive dyskinesia symptoms.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy